This was the message from a case reported in a clinical communication to the editor by Harmeet Singh Narula, MD, from the Department of Medicine, SUNY Stony Brook, NY, in this month’s American Journal of Medicine (published online, May 7, 2012).
A 33-year-old veterinarian with Hashimoto’s thyroiditis and hypothyroidism presented with mild anxiety, jitteriness, and insomnia.
Although the patient’s thyroid condition had been previously stable with levothyroxine replacement therapy, at the time of presentation, her thyroid hormone levels (serum total T4 and free thyroxine index) were discovered to be high.
Upon questioning by the physician, the patient admitted that she had run out of her levothyroxine prescription, and instead had switched to using a canine levothyroxine formulation. It was discovered that she had been taking a tablet dose of 0.5 mg daily, thinking that this was equivalent to the 50 µg daily dose that she had been originally prescribed, and was therefore taking 10 times the required dose.
The patient was instructed to stop taking the canine medication. Her thyroid function was restabilized, and she was warned to only take physician-prescribed medication in the future.
Hypothyroidism is a common condition in both people and dogs. However, the levothyroxine replacement dosages are much higher in dogs than in people, and the recommended starting dose is at least 25 times higher in dogs.
Levothyroxine also has a narrow therapeutic index, so mistakes in dosage can occur relatively easily due to prescription or dispensing errors.
Since veterinarians and pet owners have easy access to pet medications, physicians should recognize the possibility for such errors in these patients. Sudden unexpected changes in patient condition should be cues for physicians to enquire about any self-induced switches in medication.
Image credit FreeDigitalPhotos